Ohio, 2020

Damaging Wind in Ohio, July 11, 2020

July 11, 2020 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed along a stationary boundary that was situated across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a stationary boundary that was situated across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 11, 2:29 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 11, 2:29 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
329 PM EDT Sat Jul 11 2020

.SYNOPSIS...
Chances for showers and thunderstorms will increase tonight into
Sunday as a low pressure system and cold front move into the region.
High pressure will then build into the Ohio Valley by Monday,
bringing a return to dry weather.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A weak embedded disturbance in the northwest flow aloft will ripple
southeast into the region this evening/early morning.
CAMs have been mixed on how widespread convection will become to our
northwest before it shows some weakening as it moves away from the
better instability advecting east ahead of it. For now, have allowed
for a chance of thunderstorms, mainly for the Tri-State region this
evening/early morning. SPC SWODY1 has placed this area in a Marginal
Risk for an isolated severe storm. Have updated the HWO to indicate
this threat.

For the remainder of the overnight hours, models are muddled on how
much additional convection will develop well ahead of the next short
wave/cold front to our northwest. As a result, believe a broad brush
approach is the way to go until models can latch on better forcing
mechanisms to indicate higher confidence in PoPs. Lows will fall
into the lower to mid 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
A stronger short wave in the northwest flow aloft will accompany
weak low pressure and a cold front on Sunday to bring an
increasing chance of showers and thunderstorms. Best coverage
should coincide with the mid to late afternoon hours as moderate
instability develops. As a result, could see a few strong
perhaps severe storms. Damaging winds will be the main threat
with perhaps some isolated large hail across the southern half
of the CWFA. Highs will be mainly in the lower 80s.

For Sunday night, the entire weather system will push east/southeast,
allowing pcpn to taper off from northwest to southeast. Drier
air will then filter into the region overnight. Lows will
generally bottom out in the lower 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
High pressure will be in place for Monday and move east of the
forecast area for Tuesday. With northerly flow, expect Monday to
be the coolest of the long term with high temperatures ranging
from the upper 70s to the middle 80s. High temperatures on
Tuesday will be near normal in the low to middle 80s with
continued dry conditions.

The heat and humidity will begin to build for Wednesday and the
remainder of the week. Multiple systems will move through
during this time allowing for daily thunderstorm chances.

Heat index values across at least a portion of the area are
expected to reach into the middle to upper 90s beginning on
Wednesday. There will be the potential late week for some heat
index values to reach near 100. Due to uncertainty in exact
thunderstorm timing this far out and the impact on temperatures,
decided to hold off on heat mention in the HWO at this time.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered cumulus clouds will prevail the rest of the afternoon.
Winds will be from the west/northwest between 10 and 15 knots
with some gusts in the lower 20 knots.

For tonight, a weak embedded disturbance in the northwest flow
aloft will ripple southeast into the region. This feature will
at least bring a chance of thunderstorms, mainly toward the
KCVG/KLUK during the evening hours/early morning hours. Have
placed a VCTS/CB at these terminals. Otherwise, models are
muddled on additional convection once this first disturbance
ripples by. Have broad brushed the terminals with VCSH. There is
some indication of MVFR ceilings developing across the west
toward morning. Have went ahead and placed some MVFR ceilings at
KDAY where confidence is the highest.

On Sunday, a more robust disturbance will rotate southeast into
the Ohio Valley. This will be associated with a weak cold front.
The best dynamics appear poised across the southern half of the
CWFA where showers and thunderstorms should become numerous
during the afternoon hours. Aviators can expect at least MVFR
conditions with thunderstorms with possible brief pockets of
IFR visibilities in heavier rainfall.

OUTLOOK...Thunderstorms to linger into Sunday evening.
Thunderstorms possible Wednesday night into Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Novak
AVIATION...Hickman
Hazardous weather outlook, Jul 11, 12:45 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
145 PM EDT Sat Jul 11 2020

KYZ097>100-OHZ026-034-035-042>046-051>056-061>065-071>074-078>082-
088-121745-
Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Warren-
Clinton-Ross-Hocking-Clermont-Brown-Highland-Adams-Pike-Scioto-
145 PM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will occur on Sunday. There is some
potential for storms to become strong to severe in the afternoon
with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ060-070-077-121745-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Preble-Butler-Hamilton-
145 PM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

There will be a chance of thunderstorms tonight. An isolated strong
or severe storm will be possible. Damaging wind will be the primary
severe weather threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will occur on Sunday. There is some
potential for storms to become strong to severe in the afternoon
with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 5:01 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wilmington OH
601 PM EDT Sat Jul 11 2020

INZ050-058-059-066-074-112230-
Fayette IN-Union IN-Wayne IN-Franklin IN-Dearborn IN-
601 PM EDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHEASTERN WAYNE AND UNION COUNTIES IN EAST
CENTRAL INDIANA...NORTHEASTERN DEARBORN COUNTY IN SOUTHEASTERN
INDIANA AND SOUTHEASTERN FAYETTE COUNTIES IN EAST CENTRAL INDIANA
UNTIL 630 PM EDT...

At 601 PM EDT, radar indicated strong thunderstorms along a line
extending from Centerville to 6 miles northeast of Oldenburg, moving
east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Richmond, Connersville, Brookville, Centerville, Bright, Liberty,
West College Corner, Salem, Logan, Waterloo, Blooming Grove,
Metamora, Abington, Brownsville, St. Leon, Laurel, Scipio, College
Corner, Spring Grove and West Harrison.

This includes the following Interstates...
 I-70 in Indiana between mile markers 144 and 148, and between mile
markers 154 and 156.
 I-70 in Ohio near mile marker 0.
 I-74 in Indiana between mile markers 160 and 171.
 I-74 in Ohio near mile marker 0.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3987 8503 3986 8481 3922 8482 3919 8488
      3943 8524
TIME...MOT...LOC 2201Z 283DEG 30KT 3979 8498 3943 8514

Hatzos
Special weather statement, Jul 11, 5:13 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
613 PM EDT Sat Jul 11 2020

INZ073-112230-
Ripley IN-
613 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RIPLEY COUNTY UNTIL
630 PM EDT...

At 613 PM EDT, radar indicated a strong thunderstorm 9 miles west of
Osgood, moving southeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Versailles, Osgood, Holton, Millhousen, Versailles Lake, Otter
Village and New Marion.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3920 8544 3923 8537 3909 8521 3906 8520
      3901 8527 3900 8544
TIME...MOT...LOC 2213Z 298DEG 31KT 3917 8547

Hatzos
Special weather statement, Jul 11, 5:17 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
617 PM EDT Sat Jul 11 2020

INZ066-OHZ060-070-112245-
Franklin IN-Butler OH-Preble OH-
617 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FRANKLIN...SOUTHWESTERN
PREBLE AND WESTERN BUTLER COUNTIES UNTIL 645 PM EDT...

At 616 PM EDT, radar indicated a strong thunderstorm near West
College Corner, moving southeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Hamilton, Fairfield, Oxford, Ross, Camden, Seven Mile, Darrtown,
Dunlap, Reily, Millville, Scipio, College Corner, Somerville, West
Elkton, Cedar Grove, Mount Carmel, Collinsville, Morning Sun,
Rockdale and Mcgonigle.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3952 8488 3952 8481 3966 8481 3960 8451
      3931 8459 3931 8496
TIME...MOT...LOC 2216Z 298DEG 30KT 3952 8486

Hatzos
Special weather statement, Jul 11, 5:25 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
625 PM EDT Sat Jul 11 2020

INZ073>075-080-KYZ091-OHZ077-112300-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Hamilton OH-
625 PM EDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OHIO...RIPLEY...
DEARBORN...NORTHWESTERN SWITZERLAND...NORTHERN BOONE AND NORTHWESTERN
HAMILTON COUNTIES UNTIL 700 PM EDT...

At 624 PM EDT, radar indicated strong thunderstorms along a line
extending from Brookville to Versailles, moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Florence, Harrison, Lawrenceburg, Greendale, Aurora, Rising Sun,
Bright, Hidden Valley, Burlington, Oakbrook, Ross, Cleves,
Versailles, Milan, Osgood, Dillsboro, Shawnee, Moores Hill and
Taylor Creek.

This includes the following Interstates...
 I-74 in Indiana between mile markers 156 and 171.
 I-74 in Ohio between mile markers 0 and 13.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3906 8544 3931 8506 3931 8459 3892 8471
      3884 8520 3892 8520 3891 8544
TIME...MOT...LOC 2224Z 290DEG 34KT 3930 8498 3908 8532

Hatzos
Local storm report, Jul 11, 5:42 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
642 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     2 SW CONNERSVILLE       39.64N 85.16W
07/11/2020                   FAYETTE            IN   PUBLIC

            A TREE WAS KNOCKED DOWN ALONG WITH NUMEROUS SMALL
            BRANCHES. A PRIVACY FENCE WAS KNOCKED OVER.

&&
Special weather statement, Jul 11, 5:57 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
657 PM EDT Sat Jul 11 2020

INZ075-080-KYZ089>092-094>096-112330-
Switzerland IN-Ohio IN-Boone KY-Pendleton KY-Carroll KY-Owen KY-
Kenton KY-Gallatin KY-Grant KY-
657 PM EDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OHIO...SWITZERLAND...
CARROLL...SOUTHERN KENTON...SOUTHERN BOONE...NORTHERN GRANT...
NORTHWESTERN OWEN...NORTHWESTERN PENDLETON AND GALLATIN COUNTIES
UNTIL 730 PM EDT...

At 657 PM EDT, radar indicated strong thunderstorms along a line
extending from near Aurora to 6 miles northeast of Madison, moving
southeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Independence, Carrollton, Williamstown, Walton, Rising Sun, Union,
Crittenden, Dry Ridge, Vevay, Warsaw, Owenton, Florence, Kentucky
Speedway, Pleasant, Glencoe, Fairview, Ghent, Sanders, Sparta and
Patriot.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 39 and 77.
 I-75 in Kentucky between mile markers 157 and 177.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when thunderstorms approach.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8526 3869 8520 3892 8520 3896 8512
      3894 8512 3896 8506 3894 8453 3875 8441
      3845 8495 3849 8499 3852 8498 3851 8503
      3856 8501 3856 8506 3860 8508 3858 8521
      3873 8533 3874 8533
TIME...MOT...LOC 2257Z 299DEG 42KT 3902 8487 3881 8530

Coniglio

The radar

The Cincinnati radar (KILN), 72 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 11, 6:01 PM EST to 6:03 PM EST
Where
Hamilton County, 0.85 mi SW of Cincinnati
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
39.111, -84.561

A large tree fell onto a carport and a garage on Considine Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895909.